Alert archive / Iowa / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 148, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 24, 2023, 5:37 PM CDT for Jefferson County, Van Buren County, Iowa. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 24, 2023, 5:37 PM CDT (22:37 UTC)
- Expired
- Jun 24, 2023, 6:15 PM CDT
- In force
- 38 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jefferson County, IA, Van Buren County, IA
The radar
The Quad Cities radar (KDVN), 140 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 1:35 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.6 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2269 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 1:53 PM CDT, 3 hours 44 minutes earlier.
Area forecast discussion, Jun 24, 1:53 PM CDT, 3 hours 44 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 153 PM CDT Sat Jun 24 2023 .SHORT TERM...(This evening through Sunday) Issued at 151 PM CDT Sat Jun 24 2023 Key Message: 1) A line of strong/severe thunderstorms is expected to develop this evening. Isolated storms are expected ahead of the line, some strong/severe possible. A Tornado Watch is in effect through our western two tiers of counties until 7pm. 2)A hot rest of the day, with humidity increasing through the afternoon. This Afternoon Through Tomorrow... A 1001 mb low well northwest of the area today has a weaker 1007 mb low near Des Moines. With this, we will see a cold front, which is set to push through this evening. This front will be the focus of the forecast, as we are expecting strong to severe thunderstorms along it, which will pass through between the hours of 6pm-Midnight. Ahead of this line, where isolated storms are possible within a low- level warm advection regime, there is deep layer shear ranging between 50-60 KTs, so we cannot rule out a few isolated strong to severe storms. Confidence is low/medium on this early activity. The SPC has highlighted most of the forecast area in a Slight Risk (level 2 of 5). Below, we will dive into some science! So, what are we dealing with? As was mentioned above, we expect the weaker surface low from central Iowa to move into eastern Iowa late afternoon and through the evening. Ahead of that, we may have quite the environment set up. Through the afternoon, we have and continue to warm into the low-mid 90s throughout the area. With that, dewpoint temperatures are also within the mid-upper 60s. Any increase in moisture/temperatures will increase the threat. With that said, we are lacking instability through much of the day. Much of the area will stick around 500 J/kg through the early afternoon, slowly increasing from west to east to 1000-1500 J/kg. This increase is resulting from the increase in moisture, and that is expected through the evening. Strong shear is in place, ranging between 50-60 KTs in the deep layer, and should provide enough for a instability/shear balance. Consulting model soundings indicates that mean storm motion will generally be from the southwest, with the cold front moving west-east, which should help rapid upscale growth of thunderstorms. Now, let's talk about storm mode and hazards. Through 6pm, there is the potential to see isolated strong/severe storms develop in eastern Iowa. Confidence in this is low/medium, which is reflected through slight/chance PoPs. These discrete cells should have the ability to go supercellular, which would pose a risk for all severe hazards, including a larger hail risk and some tornado risk given the backed low-level winds and low-level wind shear. This is why a Tornado Watch has been collaboratively issued for a portion of our western CWA into early this evening. As we get closer to the 6pm- Midnight time frame, we are expecting storms to rapidly develop along the cold front and track quickly through the area. This will bring along the strong wind threat as well, especially with DCAPE values upwards to 1500. There also could be isolated large hail in some of the stronger cells along the line. The tornado threat will also be nonzero along this line, especially in eastern Iowa, with strong shear in the 0-3km layer, sufficient for mesovortex development along the line. Thus, the tornado threat will continue into the evening hours as well. Confidence with the strong/severe storms in the evening is medium/high, as this has been resolved well amongst guidance for some time now, aside from some timing differences. Main areas with the severe threat will be along and north of Interstate 80, but we can see some strong to severe storms to the south. Although, we will start to lose some of the risk as we get into the overnight hours, which should decrease the overall spatial coverage for severe. Any storms will have the potential to drop quick heavy rain as well, which is much needed. PWATs between 1.5- 2.0" are forecast, which is more moist than we have seen in quite some time. Overall, areas that see storms can see upwards to an inch or more of well- welcomed rainfall. This will be focused along and north of Interstate 80, with those south looking more between 0.25- 0.75". This activity is expected to move out of the area around the midnight hour locally, with the chance for precipitation decreasing through sunrise. Mid-late morning tomorrow, we see the chance for wrap- around showers/storms increase. These will be isolated- scattered, where severe weather is not expected. Temperatures tomorrow will feel much different and nicer, as we are forecasting upper 70s to low 80s. With that, we will be postfrontal. Thus, lower humidity is expected, but a tight pressure gradient will lead to gusty winds through the day tomorrow. We can see westerly winds between 15-25 mph, with gusts upwards 35-40 mph, highly atypical for late June. With many events happening this weekend, there will be many tents throughout. Thus, it is important to make sure that these are secured going into this evening, in the event of strong/severe winds, along with keeping the gusty winds in mind through Sunday. If not secured properly or taken down ahead of a severe line of storms, these will become projectiles. So, please be safe and weather aware through the next 24-36 hours. .LONG TERM...(Sunday night through Saturday) Issued at 151 PM CDT Sat Jun 24 2023 Key Message: 1. An active pattern is forecast through the long term with lower confidence in the forecast beyond Wednesday. Discussion: Please refer to the previous discussion, as not much change was noted to the long term period. An active weather pattern is forecast through the long term period. At 12 UTC on Sunday a closed 500 mb low is forecast to be in western Minnesota with a surface low following a similar track. The attendant cold front is forecast to have exit the eastern CWA into central Illinois. This closed low will then slowly move southeastward and into the eastern Great Lakes through 00 UTC on Tuesday. Vorticity rotating around the low combined with any instability that builds across the area will result in showers Sunday through Monday. The best chances of scattered thunderstorms is on Sunday with isolated storms on Monday afternoon. Both Sunday and Monday will be cooler with clouds and showers in place across the region. High temperatures on both days will be in the mid 70s to lower 80s. In addition to cooler temperatures, it will also be breezy on Sunday and Monday. Winds will shift from the west on Sunday to more northwesterly on Monday. Sunday will see the strongest winds with winds of 20 to 25 MPH and gusts up to 35 MPH possible. On Monday, expect northwest winds of 10 to 20 MPH with gusts up to 30 MPH. High pressure is forecast to build northward into the area for Tuesday and Wednesday. This will allow for a rebound in temperatures and a return to sunny skies. High temperatures on Tuesday will be in the lower to mid 80s. Temperatures will further warm on Wednesday ahead of another storm system with high temperatures on Wednesday in the mid to upper 80s. Late in the day on Wednesday, a disturbance passing to the north of the area could bring the risk of showers and thunderstorms to the area once again. There is disagree between the GFS and ECWMF on the strength of this storm. Thursday into Friday, models disagree on the handling of a series of troughs moving into the Plains. the ECWMF has a stronger lead shortwave that dampens the northward extent to the ridge with a closed low developing across the Upper Midwest. The GFS however as a weaker lead wave but a deeper overall trough. The GFS is warmer to end the week but both models show cooler temperatures arriving by the end of the period. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1222 PM CDT Sat Jun 24 2023 VFR conditions are in place currently, but showers and thunderstorms will bring along MVFR to IFR conditions late this afternoon and evening. Currently, we have a storm approaching the CID area, which can bring lightning, a brief downpour, and reduction in visibilties. After this moves out, we will see a line of strong to severe storms move through the area from west to east. The timing on this will be from 23z to 05z locally. All hazards can be expected with this. After about 06z, much of the area should be dry and with winds shifting more westerly. 12z tomorrow and beyond, we will see breezy conditions, with westerly gusts around 20-30 KTs. We will also have some scattered showers and storms again, but severe weather is not expected. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SHORT TERM...Gunkel LONG TERM...Cousins/Gunkel AVIATION...Gunkel
Hazardous weather outlook, Jun 24, 2:17 PM CDT, 3 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 217 PM CDT Sat Jun 24 2023 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-251930- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 217 PM CDT Sat Jun 24 2023 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Tornado Watch in effect for our western counties until 7 pm this evening. Severe storms are possible this afternoon and tonight. The storm prediction center has nearly all of the outlook area within a level 2, slight risk for severe storms. The main risk will be from hail up to golf ball size, and damaging winds, with an isolated tornado threat as well. After another hot day, a cold front will near the area this evening. Supercell thunderstorms are expected to form over central and east central Iowa late this afternoon, then evolve into a cluster of storms, or a line, and move east across the entire outlook area. Main hazards with the line of storms will be damaging winds, with a continuation of a tornado threat along the line. Heavy rains are possible from storms, but the risk for flooding is low due to the ongoing drought. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Thunderstorms are possible Sunday into Sunday evening. There is also a chance for isolated thunderstorms on Monday afternoon. Severe thunderstorms are not expected Sunday or Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible late this afternoon into this evening. Gunkel/Cousins
In the hours before
Special weather statement, Jun 24, 12:32 PM CDT, 5 hours 5 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1232 PM CDT Sat Jun 24 2023
IAZ063-064-241815-
Iowa IA-Johnson IA-
1232 PM CDT Sat Jun 24 2023
...A strong thunderstorm will impact portions of northeastern Keokuk,
Johnson, northern Washington and Iowa Counties through 115 PM CDT...
At 1231 PM CDT, Doppler radar was tracking a strong thunderstorm over
Parnell, or 13 miles south of Marengo, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Parnell around 1235 PM CDT.
Williamsburg and Conroy around 1240 PM CDT.
Other locations in the path of this storm include Oxford, Coralville,
Tiffin, Iowa City, North Liberty, Solon, University Heights, Oakdale
and Lake Macbride State Park.
This includes the following highways...
Interstate 80 in Iowa between mile markers 209 and 245.
Interstate 380 between mile markers 1 and 11.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4171 9223 4186 9178 4186 9150 4151 9154
4151 9218
TIME...MOT...LOC 1731Z 249DEG 31KT 4160 9205
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
FriedleinThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 12:32 PM CDT | Special Weather Statement | DVN | Iowa, Johnson | 43 min |
| Jun 24, 5:20 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan | 40 min |
| Jun 24, 6:08 PM CDT | Severe Thunderstorm Warning | DVN | Van Buren | 52 min |
| Jun 24, 6:43 PM CDT | Severe Thunderstorm Warning | DVN | Henry, Lee, Van Buren | 47 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.